North Carolina, 2011

Damaging Wind in North Carolina, July 5, 2011

July 5, 2011 · NWS RAH · 1 event in 1 county or zone

An isolated severe thunderstorm developed along a weak surface trough stretched across eastern portion of North Carolina.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

An isolated severe thunderstorm developed along a weak surface trough stretched across eastern portion of North Carolina.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jul 5, 7:45 PM EST, 27 minutes earlier.

Area forecast discussion, Jul 5, 7:45 PM EST, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
845 PM EDT TUE JUL 5 2011

.SYNOPSIS...
AN AREA OF LOW PRESSURE WILL LINGER OVER THE CAROLINAS AND VIRGINIA
THROUGH THURSDAY...CAUSING SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS EACH AFTERNOON AND EVENING.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
AS OF 240 PM...

MORNING MODEL RUNS LEFT THE EXPECTED SCENARIO UNCHANGED. NO
INDICATION OF 3000 FOOT WINDS INCREASING AT THIS TIME AS INDICATED
BY VAD WINDS FROM THE WILMINGTON RADAR. PRESSURE GRADIENT
TIGHTENING IS STILL FORECAST FOR LATE AFTERNOON IN THE COASTAL
PLAIN... EAST OF A SURFACE TROUGH BISECTING CENTRAL NORTH
CAROLINA. THIRTY PERCENT RAIN CHANCES WEST... FIFTY EAST FOR LATE
AFTERNOON INTO THE EVENING. SEVERE THREAT MINIMAL BUT NOT ZERO...
WITH THINLY DISTRIBUTED CAPE PERHAPS NO STRONGER THAN 1300 JOULES.
MODERATE INSTABILITY HOWEVER IN AND EAST OF THE SURFACE TROUGH AND
A FEW SEVERE STORMS STILL EXPECTED. WEAK SOUTHWEST STEERING FLOW
AND ANY FLOODING WOULD LIKELY HAVE TO BE FROM TRAINING OF ECHOES
OVER URBAN AREAS.

STILL BELIEVE THE GFS MODEL IS OVERDONE WITH ITS WINDS AND
CONVERGENCE TONIGHT... AND CONVECTION WILL BECOME ISOLATED TO
ABSENT BEFORE MIDNIGHT. SMOKE CURRENTLY REDUCING VISIBILITIES IN
SELECT LOCATIONS IN THE EAST AND SHOULD BE A FOCUS FOR FOG
TONIGHT. WITH A LESS THAN IDEAL RADIATIONAL COOLING NIGHT... FOG
NOT FORECAST TO BE DENSE OUTSIDE OF THE IMMEDIATE FEW MILES NEAR
ONGOING FIRES.

OVERNIGHT LOW TEMPERATURES MOSTLY LOWER 70S. EXPECTING ENOUGH
CLOUDS AND RAIN TO SUPPRESS AFTERNOON TEMPERATURES WEDNESDAY...
WITH SOME LOCATIONS PERHAPS FALLING SHORT OF THE MID 80S IN
SHOWERS. IN GENERAL... AFTERNOON TEMPERATURES IN THE 85 TO 90
DEGREE RANGE.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
AS OF 245 PM TUESDAY...

MUCH WETTER TREND WILL CONTINUE WEDNESDAY NIGHT AS COLD FRONT IS
PROGGED TO BE ALONG NC/TN BORDER CONTINUING NORTHEASTWARD THROUGH
CENTRAL VIRGINIA. THIS WILL KEEP CENTRAL NORTH CAROLINA IN THE
WARMER AND WETTER AIRMASS. WIDESPREAD SHOWERS AND THUNDERSTORMS WILL
BE POSSIBLE WEDNESDAY NIGHT AND CONTINUING ON THROUGHOUT THE SHORT
TERM PERIOD AS THE FRONT STALLS AND REMAINS NEARLY STATIONARY BEFORE
FINALLY STARTING TO PUSH INTO NORTH CAROLINA FRIDAY NIGHT. UPSTAIRS
AT 500 MB A WEAK MID LEVEL TROUGH WITH AN AXIS DOWN THE APPALACHIAN
CHAIN WILL GRADUALLY DEEPEN THROUGH FRIDAY WHICH WILL HELP TO
EVENTUALLY PUSH THE FRONT THROUGH THE AREA. DYNAMIC TROPOPAUSE MAPS
SHOW MOST UPPER LEVEL DISTURBANCES STAYING NORTH AND WEST OF THE
CWA...WITH WEAK PERTURBATIONS MOVING THROUGH THURSDAY NIGHT AND INTO
FRIDAY AS THE FRONT MOVES SOUTH. HAPPY WITH EQUAL CHANCES THROUGHOUT
THE CWA. MOISTURE TRANSPORT WILL BE CONSISTENT THROUGH FRIDAY WITH
PRECIPITABLE WATERS CLIMBING FROM AN ALREADY HIGH 2 INCHES ACROSS
THE CWA TO AROUND 2.25 INCHES BY FRIDAY. FAVORED TIMING FOR RAIN AND
CONVECTION DURING THE SHORT TERM WILL BE DURING THE LATE AFTERNOON
AND EVENING HOURS CONTINUING INTO THE OVERNIGHT HOURS WITH A
RELATIVE MINIMUM IN RAINFALL EXPECTED TO BE DURING THE LATE MORNING
TO EARLY AFTERNOON. QPF VALUES WILL BE A LITTLE TRICKY DEPENDING ON
COVERAGE BUT A REASONABLE ESTIMATE FOR THE SHORT TERM PERIOD WOULD
BE BETWEEN A HALF AN INCH TO AN INCH AND A HALF ACROSS THE REGION
WITH LOCALIZED AREAS BEYOND BOTH ENDS OF THE SCALE. ANY SEVERE
THREAT WILL LARGELY DEPEND ON AFTERNOON CLOUD COVER WHICH WILL
ULTIMATELY DETERMINE TEMPERATURES AND THE AMOUNT OF INSTABILITY. FOR
NOW FORECAST SOUNDINGS SHOWING SKINNY CAPE PROFILES AND NOT MUCH IN
THE WAY OF INVERTED V SIGNATURES THEREFORE BELIEVE THAT ANY
WIDESPREAD SEVERE EVENT WOULD BE UNLIKELY. FLASH FLOODING WILL BE A
POSSIBILITY ESPECIALLY IN URBAN AREAS IF RAIN RATES BEGIN TO EXCEED
AN INCH PER HOUR. WILL CONTINUE TO UNDERSHOOT GUIDANCE ON
TEMPERATURES AS OPTIMUM INSOLATION APPEARS UNLIKELY. HIGHS UPPER 80S
TO LOW 90S WITH LOWS IN THE LOWER 70S.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
AS OF 245 PM TUESDAY...

THE LONG TERM WILL BE A TRANSITION PERIOD THAT WILL START OUT WET
WITH THE FRONT CONTINUING TO MARCH THROUGH NORTH CAROLINA ON
SATURDAY AND SUNDAY BEFORE REACHING THE COAST AND HEADING OUT TO
SEA. AREAS TO THE NORTHWEST WILL DRY OUT FIRST...MAYBE AS EARLY AS
LATE SATURDAY...WITH SOUTHEASTERN PORTIONS OF THE CWA REMAINING WET
LONGER INTO SUNDAY AND SUNDAY NIGHT. MONDAY WILL BE DRIER BUT THE
CHANCE FOR AFTERNOON SHOWERS AND THUNDERSTORMS WILL STILL
EXIST...ESPECIALLY IN THE SOUTHEAST. HIGH PRESSURE WILL BEGIN TO
BUILD IN ON MONDAY FROM THE WEST AND REALLY TAKE HOLD BY TUESDAY
WHICH SHOULD BE THE DRIEST DAY OF THE PERIOD AS NORTH CAROLINA WILL
SAFELY IN BETWEEN THE COLD FRONT OFF SHORE AND ANOTHER LOW PRESSURE
SYSTEM AND ASSOCIATED FRONT THAT WILL PASS WELL TO THE NORTH ON
TUESDAY. TEMPERATURES WILL RISE THROUGHOUT THE PERIOD WITH MAX TEMPS
IN THE UPPER 80S ON SATURDAY RISING INTO THE MID 90S BY TUESDAY.
MINIMUMS UPPER 60S TO LOW 70S.

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
AS OF 830 PM TUESDAY...

SLOW MOVING THUNDERSTORMS WILL POSE A BRIEF PERIOD OF LIFR TO MVFR
RESTRICTIONS AT KFAY AND KRWI IN HEAVY RAIN THROUGH 02Z... BEFORE
DIMINISHING DUE TO NOCTURNAL COOLING/AIRMASS STABILIZATION.
AREAS OF FOG WILL BE POSSIBLE LATE TONIGHT IN AREAS THAT RECEIVED
HEAVY RAINFALL...ROUGHLY EAST OF THE TRIANGLE.

SHOWERS AND THUNDERSTORMS EXPECTED MUCH EARLIER IN THE DAY ON
WEDNESDAY...WITH GREATER COVERAGE EXPECTED AS WELL AS UPPER LEVEL
TROUGH APPROACHES THE AREA FROM THE NORTHWEST.

BROAD UPPER LEVEL TROUGHINESS OVER THE REGION COMBINED WITH STRONG
DAYTIME HEATING WILL SUPPORT WIDESPREAD SHOWERS AND THUNDERSTORMS
THURSDAY THROUGH SATURDAY. PATCHY MVFR FOG IS POSSIBLE EACH MORNING
FROM 08Z-13Z AS WELL. THE UNSETTLED WEATHER LOOKS TO ABATE BY SUNDAY
AS THE UPPER TROUGH MOVES EAST OF THE AREA.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...ELLIS
LONG TERM...ELLIS
AVIATION...CBL
Hazardous weather outlook, Jul 5, 2:35 PM EST, 5 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
335 PM EDT TUE JUL 5 2011

NCZ007>011-021>028-038>043-073>078-083>086-088-089-061945-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
335 PM EDT TUE JUL 5 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED STRONG THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EVENING. AN ISOLATED SEVERE STORM IS POSSIBLE WITH THE MAIN THREAT
DAMAGING WIND GUSTS. IN ADDITION...LOCALLY HEAVY TO EXCESSIVE
RAINFALL IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SCATTERED THUNDERSTORMS WITH HEAVY DOWNPOURS ARE PROBABLE
WEDNESDAY AND THURSDAY...ESPECIALLY DURING THE AFTERNOON AND
EVENING HOURS. THESE HEAVIER SHOWERS WILL MAY TO ISOLATED FLASH
FLOODING...ESPECIALLY IN URBAN AREAS.

In the hours before

Special weather statement, Jul 5, 3:49 PM EST, 4 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
449 PM EDT TUE JUL 5 2011

NCZ086-088-052145-
CUMBERLAND-HOKE-
449 PM EDT TUE JUL 5 2011

...SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS CUMBERLAND AND HOKE
COUNTIES THROUGH 545 PM EDT...

AT 444 PM EDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS
WITH VERY HEAVY RAIN 7 MILES NORTHWEST OF ROCKFISH...OR ABOUT 8 MILES
NORTHEAST OF RAEFORD...MOVING NORTHEAST AT 10 MPH. NATIONAL WEATHER
SERVICE RADAR INDICATED TWO TO THREE INCHES OF RAIN HAS FALLEN OVER
THE FORT BRAGG MILITARY RESERVATION...WITH AN ADDITIONAL ONE INCH
POSSIBLE OVER THE NEXT HOUR.

SOME LOCATIONS IMPACTED INCLUDE...FORT BRAGG...AND...BONNIE DOONE...
SPRING LAKE...FAYETTEVILLE.

HAZARDS INCLUDE...
HEAVY RAINFALL AND MINOR FLOODING.

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.

THIS STORM WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.

&&

LAT...LON 3509 7941 3510 7940 3520 7919 3516 7912
      3518 7910 3519 7909 3523 7889 3525 7885
      3524 7884 3499 7872 3491 7934
TIME...MOT...LOC 2044Z 243DEG 14KT 3508 7910

23
Special weather statement, Jul 5, 4:39 PM EST, 3 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
539 PM EDT TUE JUL 5 2011

NCZ084-085-052230-
RICHMOND-SCOTLAND-
539 PM EDT TUE JUL 5 2011

...A STRONG THUNDERSTORM WILL MOVE ACROSS SCOTLAND AND RICHMOND
COUNTIES THROUGH 630 PM EDT...

AT 538 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
DOBBINS HEIGHTS...OR ABOUT 6 MILES EAST OF ROCKINGHAM...MOVING
NORTHEAST AT 20 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...HOFFMAN...CAMP
MACKALL.

HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

&&

LAT...LON 3477 7962 3495 7981 3507 7953 3506 7952
      3499 7942 3492 7935 3491 7935
TIME...MOT...LOC 2138Z 242DEG 16KT 3491 7965

KRR
Special weather statement, Jul 5, 6:13 PM EST, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
713 PM EDT TUE JUL 5 2011

NCZ089-060015-
SAMPSON-
713 PM EDT TUE JUL 5 2011

...SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS SOUTHERN SAMPSON
COUNTY THROUGH 815 PM EDT...

AT 712 PM EDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS
WITH VERY HEAVY RAIN OVER HARRELLS...OR ABOUT 12 MILES WEST OF
WALLACE...MOVING EAST AT 20 MPH.

SOME LOCATIONS IMPACTED INCLUDE...HARRELLS...GARLAND AND IVANHOE.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

&&

LAT...LON 3461 7832 3467 7833 3470 7838 3476 7841
      3484 7850 3486 7850 3498 7861 3506 7815
      3489 7814 3474 7819 3472 7814 3472 7811
      3471 7811 3468 7815 3455 7825
TIME...MOT...LOC 2312Z 258DEG 16KT 3472 7820

KRR
Special weather statement, Jul 5, 6:56 PM EST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
756 PM EDT TUE JUL 5 2011

NCZ041-042-060100-
JOHNSTON-WAKE-
756 PM EDT TUE JUL 5 2011

...SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS JOHNSTON AND WAKE
COUNTIES THROUGH 900 PM EDT...

AT 753 PM EDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS
WITH VERY HEAVY RAIN OVER GARNER...OR ABOUT 10 MILES WEST OF
CLAYTON...MOVING EAST AT 15 MPH.

SOME LOCATIONS IMPACTED INCLUDE...KNIGHTDALE...WENDELL...GARNER...
CLAYTON...EMIT...MICRO...KENLY....FOUR OAKS AND SMITHFIELD.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

&&

LAT...LON 3588 7837 3577 7825 3562 7813 3561 7813
      3557 7808 3540 7818 3527 7845 3543 7861
      3545 7862 3552 7869 3553 7876 3558 7884
      3590 7854
TIME...MOT...LOC 2353Z 275DEG 15KT 3566 7847

KRR
Local storm report, Jul 5, 7:28 PM EST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
828 PM EDT TUE JUL 05 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     TSTM WND DMG     4 NE FUQUAY-VARINA      35.63N  78.73W
07/05/2011                   WAKE               NC   PUBLIC

            TREE DOWN ON LAKE WHEELER ROAD

&&

EVENT NUMBER RAH1101006

SEC
Special weather statement, Jul 5, 8:01 PM EST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
901 PM EDT TUE JUL 5 2011

NCZ042-043-078-060200-
JOHNSTON-WAYNE-WILSON-
901 PM EDT TUE JUL 5 2011

...STRONG THUNDERSTORMS WILL MOVE ACROSS WAYNE...JOHNSTON AND WILSON
COUNTIES THROUGH 1000 PM EDT...

AT 900 PM EDT...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS EXTENDING FROM SIMS TO PRINCETON TO FOUR OAKS...OR
ALONG A LINE EXTENDING FROM 16 MILES SOUTH OF NASHVILLE TO 10 MILES
EAST OF SMITHFIELD TO 9 MILES SOUTHWEST OF SMITHFIELD...MOVING EAST
AT 15 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...NEW HOPE...LUCAMA...
WILSON...PRINCETON...ELM CITY...FREMONT.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 40 TO 50 MPH.
AN EXCESSIVE AMOUNT OF DEADLY CLOUD TO GROUND LIGHTNING.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

&&

LAT...LON 3557 7782 3519 7805 3522 7823 3529 7831
      3525 7841 3526 7846 3541 7860 3543 7861
      3554 7834 3574 7817 3581 7798 3585 7781
      3570 7769
TIME...MOT...LOC 0100Z 270DEG 15KT 3574 7801 3552 7817
          3539 7843

KRR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wilson

When
July 5, 8:12 PM EST
Where
Wilson County, 0.76 mi NE of Buckhorn Xrds
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.687, -78.110

One tree fell onto a vehicle near NC Highway 581 and Renfrow Road. Extent of vehicle damage is unknown.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2011Every state in 2011This day in weather historyWarnings in North Carolina, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 331409.